Thunderstorm Wind, Harlan
- When
- July 14, 11:25 PM EST
- Where
- Harlan County, 4 mi E of Evarts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -83.133
Several trees were down on Route 38.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 14, 9:53 PM EST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1053 PM EDT WED JUL 14 2004 .DISCUSSION... NO UPDATE NEEDED THIS EVENING. CLOUDS TODAY HAVE DISSIPATED FOR THE MOST PART ACROSS THE AREA AS EXPECTED. TEMPERATURES LOOK TO BE ON TRACK TO FALL WITHIN FORECASTED RANGES IN THE ZONES...AND TEMP GRIDS LOOK GOOD TO MATCH THAT. ALSO...LOOKS LIKE THE LIGHT NW FLOW WILL HOLD TRUE AS WELL. NORTHERLY COMPONENT BL FLOW LOOKS TO CONTINUE THROUGH AT LEAST FRIDAY MORNING...WHEN AIRMASS TRANSITION BEGINS AHEAD OF NEXT SYSTEM DURING THE DAY ON FRIDAY. && .PREV DISCUSSION... 500 PM EDT WED JUL 14 2004 A QUIET STRETCH OF MORE COMFORTABLE WEATHER AHEAD FOR A COUPLE OF DAYS. THE COLD FRONT HAS NOW PASSED WELL TO OUR SOUTH...WITH DEW POINTS DROPPING OVER EASTERN KY. OUR REMAINING CLOUDS ARE DIURNAL IN NATURE AND SHOULD DRY UP THIS EVENING. HIGH PRESSURE WILL HEAD FROM THE NORTHERN PLAINS TODAY TOWARD THE SOUTHERN APPALACHIANS BY FRIDAY MORNING...AS STRONG LOW PRESSURE UNDER CLOSED UPPER LOW WOBBLES NEAR NEW ENGLAND. WITH DRY NORTHWEST FLOW ALOFT AND A LACK OF SIGNIFICANT LOW LEVEL MOISTURE...SKIES WILL BE CLEAR TO PARTLY CLOUDY THROUGH FRIDAY. THERE IS GENERAL AGREEMENT IN THE MODELS THAT FRIDAY NIGHT ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST...AS ANOTHER UPPER WAVE ROTATES DOWN INTO THE EASTERN U.S. TROUGH. IT REPRESENTS OUR NEXT CHANCE OF PRECIP...LASTING INTO THE WEEKEND. FOR TEMPS...STAYED FAIRLY CLOSE TO PREVIOUS FORECAST. HOWEVER...DID INCLUDE A RIDGE/VALLEY DIFFERENCE ON THURSDAY NIGHT. AS NOTED BY HPC THE GFS SOLUTION LOOKS GOOD THROUGH SUNDAY THROUGH WEDNESDAY. EXTENDED PERIOD BEGINS WITH ESTABLISHED EASTERN TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL PUSH A COLD FRONT THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. UPPER LOW OVER OH VALLEY WILL BE SLOW TO MOVE WITH MAIN FLOW OVER CANADA. GFS HAS 5H LOW LINGERING OVER KY WV AREAS UNTIL 00Z WED. WILL KEEP SHOWERS AND THUNDERSTORM CHANCES IN THE FORECAST WITH THE FRONT ON SUNDAY...AND THE MID/UPPER LOW OVER AREA INTO TUESDAY. AS TROF AXIS SHIFTS EAST ON WED AND MOISTURE LAYER ACROSS AREA DECREASES WILL GO WITH A DRY FORECAST ON WEDNESDAY. TROF WILL RESULT IN TEMPERATURES TO BE BELOW NORMAL FROM THE WEEKEND INTO TUESDAY...THEN WARMING BY MIDWEEK. 612 AM EDT WED JUL 14 2004 SFC FEATURES HAVE COLD FRONT MOVING THROUGH THE OHIO VALLEY THIS MORNING. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONTAL ZONE AND TRACKING SOUTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS. THE FRONTAL BOUNDARY SHOULD BE APPROACHING THE OHIO RIVER BY EARLY TO MID MORNING...AND MOVE THROUGH MOST IF NOT ALL OF THE CWA BY THIS EVENING. DURING THIS TIME FRAME...OUR AREA IS UNDER FAVORABLE INFLUENCE OF LEFT FRONT QUAD OF UPPER LEVEL JET...AND FORECAST SOUNDINGS ARE ADVERTISING LIS AROUND -8 TO -10...CAPES AROUND 4000 J/KG THROUGH MOST OF THE DAY. WITH MULTIPLE BOUNDARIES ACROSS THE AREA FROM OVERNIGHT THUNDERSTORM ACTIVITY AND EARLY MORNING HEATING...SHOULD NOT TAKE MUCH TO GENERATE THUNDERSTORMS JUST ABOUT ANYWHERE...AT ANYTIME. AS HAS BEEN THE TREND...SOME STORMS COULD BE STRONG TO SEVERE. ALSO...WITH SPC PLACING SOUTHEASTERN KY IN SLIGHT RISK...MENTIONED POSSIBILITY OF SEVERE IN ZONES...AND CARRIED OVER MORE DETAIL IN THE HWO. BASED ON RECENT ACTIVITY...MET AND FWC POP GUIDANCE HAS BEEN LOW. DECIDED TO USE MAV POPS AS IT LOOKED BEST CONSIDERING ALL THAT HAS HAPPENED. FOR TEMPS...MOS GUIDANCE WAS IN VERY GOOD AGREEMENT. CONSEQUENTLY DID NOT STRAY FAR IF ANY FROM MOS NUMBERS. ONLY CHANGES TO EXTENDED WAS A SLIGHT NUDGE TEMPERATURES HERE OR THERE. MODELS HINT AT SOME TYPE OF SHORTWAVE LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. MODELS HAVE ALSO INTRODUCED SLIGHT POPS FOR THAT TIME FRAME. HOWEVER...MODELS ALSO SEEM TO BE HAVING TROUBLE WITH TIMING OF SHORTWAVES ROTATING THROUGH EASTERN U.S. TROUGH. ULTIMATELY DECIDED NOT MAKE ANY CHANGES TO POPS FROM PREVIOUS FORECAST. 510 PM EDT TUE JUL 13 2004 BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS. WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8 LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM. HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA. HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON WEDNESDAY IN THE SOUTHEAST NEAR 40%. ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN U.S. TROUGH HOLDS PLACE. EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND TEMPS BY TUE WITH RETURN FLOW. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && PIEPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 512 AM EDT WED JUL 14 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 512 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES THROUGH EASTERN KENTUCKY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN. AREAS OF MAIN CONCERN ARE LOCATED SOUTH OF THE BERT COMBS MOUNTAIN PARKWAY AND EAST OF INTERSTATE 75...MAINLY THROUGH THE MORNING HOURS. LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY WILL BE AT RISK THROUGH THE ENTIRE DAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RAY
The Knoxville radar (KMRX), 81 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were down on Route 38.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417404.